Tornadoes · United States · Alabama · 2026

EF0 tornado, Oak Grove to Mud Creek, Alabama, March 9, 2026

From Oak Grove to Mud Creek, this EF0 tornado ran 5.8 miles across Jefferson County on March 9, 2026, touching down at 7:40 PM CDT and reaching 200 yards wide. It killed nobody.

Preliminary. This is NWS BMX's damage survey, filed in the Damage Assessment Toolkit as Groundhog Road Tornado. The rating, the path and the casualties are the survey's and can change while it is revised. The Storm Prediction Center compiles the official record of 2026 from these surveys and publishes it in the spring of 2027; this page moves to that tornado's permanent address when it does.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The survey

Rating, as surveyed
EF0, preliminary
Date
March 9, 2026
Touchdown
7:40 PM CDT (00:40 UTC)
Lifted
7:47 PM CDT (00:47 UTC)
On the ground
7 minutes
Path length
5.8 miles (9.4 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
County
Jefferson County
Touchdown point
33.436, -87.248
Lift-off point
33.406, -87.154
Highest wind the damage implies
80 mph
Surveyed by
NWS BMX
The office's name for it
Groundhog Road Tornado
Survey last edited
March 11, 2026
Record number
None yet. SPC numbers 2026 in the spring of 2027.

What the survey found

The National Weather Service surveyed damage in western Jefferson County and determined that an EF-0 tornado occurred, embedded within a larger area of straight-line wind damage. The tornado began south of Lock 17 Rd near Betty Hill Rd, where several softwood trees were uprooted, knocking down power lines. An area of weak rotation was noted on radar associated with this damage and the feature continued to the section of Groundhog Rd in the area of Woods Creek. Here, extensive softwood tree damage was observed, with numerous trees uprooted and smaller trees snapped. Much of the treefall was found to be laying easterly to east-northeasterly, with overall storm motion to the southeast. Minor softwood tree damage associated with the same radar feature was observed along Mud Creek Rd north of the Groundhog Rd intersection, with a couple uprooted trees and several limbs down.

In addition, sporadic wind damage as a result of a surge of straight-line winds was observed elsewhere along Lock 17 Rd and Groundhog Rd from near the Providence community to just south of the Groundhog Rd and Mud Creek Rd intersection in the Mud Creek community. The most extensive area of non-tornadic damage was observed to be along Mud Creek Rd south of Groundhog Rd, where several trees were uprooted, minor roof damage occurred to two homes and a small outbuilding, and power poles were broken with lines in the road, causing a portion of the roadway to be closed much of the day following the storm. Very minor, sporadic tree damage was observed in the Adger and North Johns areas, mainly limbs down.

Written by NWS BMX in the NWS Damage Assessment Toolkit. A survey is revised as better evidence arrives.

The damage survey

22 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.

  • Trees uprooted/small snaps. Power lines down.
  • Peeled up roofing on home. Uprooted tree in front.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A shortwave trough moved through the region on March 9, with a broken line of thunderstorms sliding east-southeastward across Central Alabama during the evening hours. These storms produced sporadic instances of wind damage across the northern half of Central Alabama, with the most concentrated area of damage being across Jefferson County. In addition to straight-line wind damage, an EF-0 tornado was confirmed in western Jefferson County.

The National Weather Service surveyed damage in western Jefferson County and determined that an EF-0 tornado occurred, embedded within a larger area of straight-line wind damage. The tornado began south of Lock 17 Rd near Betty Hill Rd, where several softwood trees were uprooted, knocking down power lines. An area of weak rotation was noted on radar associated with this damage and the feature continued to the section of Groundhog Rd in the area of Woods Creek. Here, extensive softwood tree damage was observed, with numerous trees uprooted and smaller trees snapped. Much of the treefall was found to be laying easterly to east-northeasterly, with overall storm motion to the southeast. Minor softwood tree damage associated with the same radar feature was observed along Mud Creek Rd north of the Groundhog Rd intersection, with a couple uprooted trees and several limbs down.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 21:00 UTC and running to 02:38 UTC.

Issued (UTC)ExpiredProductOffice
21:00 UTC02:38 UTCSevere Thunderstorm WatchBMX
00:27 UTC01:30 UTCSevere Thunderstorm WarningBMX
00:47 UTC02:45 UTCFlood AdvisoryBMX
01:10 UTC01:43 UTCSevere Thunderstorm WarningBMX
01:26 UTC04:30 UTCFlash Flood WarningBMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:39 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Mar 9, 6:21 PM CDT, 1 hour 19 minutes earlier. Its key messages:

  • Updated at 611 PM CDT MON MAR 9 2026
  • There is a risk of severe thunderstorms affecting Central Alabama late this afternoon and evening. Threats include damaging wind gusts, large hail and a brief tornado. Brief, minor flooding may occur in downpours.
  • There is a risk of severe thunderstorms affecting Central Alabama late Wednesday. Threats including damaging wind gusts, large hail, and perhaps a few tornadoes. Brief, minor flooding may occur in downpours.
  • There is a medium to high chance for low temperatures reaching the upper 30s Friday morning when conditions may become supportive of patchy frost.
Area forecast discussion, Mar 9, 6:21 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
621 PM CDT Mon Mar 9 2026

...New AVIATION...

.KEY MESSAGES...
Updated at 611 PM CDT MON MAR 9 2026

 - There is a risk of severe thunderstorms affecting Central
   Alabama late this afternoon and evening. Threats include
   damaging wind gusts, large hail and a brief tornado. Brief,
   minor flooding may occur in downpours.

 - There is a risk of severe thunderstorms affecting Central
   Alabama late Wednesday. Threats including damaging wind gusts,
   large hail, and perhaps a few tornadoes. Brief, minor flooding
   may occur in downpours.

 - There is a medium to high chance for low temperatures reaching
   the upper 30s Friday morning when conditions may become
   supportive of patchy frost.

&&

.DISCUSSION...
(This afternoon through Sunday)
Issued at 105 PM CDT MON MAR 9 2026

After the slow burn-off this morning, temperatures are rapidly
warming ahead of a shortwave moving through the MS Valley right
now. The main line of showers and storms will slide across
northern MS and work into northwestern Alabama between 5 to 6 PM
and then slide south and east through the early evening. We are
doing an afternoon balloon launch to see if we can better capture
on the environment ahead of this complex. Models are indicating
that this will be a high cape, but low shear event. More of a
typical MCS event for Central Alabama. Look for the complex to
really increase in forward speed this afternoon and evening. The
primary threats for this will be strong winds and some large hail,
however a brief spin up tornado can not be ruled out, especially
on the leading edge of the line and then storm generated
instability.

As the complex of showers and storms work out of the area Tuesday
morning, a shortwave ridge will slide across the Gulf Coast. Thus
temperatures will increase into the low 80s for a large portion
of Central Alabama. Despite the increase in high pressure there
still could be a few showers/storms in the north and eastern
portions of the area.

For Wednesday, a southern-stream shortwave should merge with
another trough just to its north. By late Wednesday, a large,
sharp trough axis will be on our doorstep, allowing for a large
line of showers and thunderstorms. The models continue to show a
slower trend, with it leaning toward generally a night-time event
for Central Alabama. Shear profiles and weak, but sufficient,
instability will offer a risk for damaging wind gusts and perhaps
a few tornadoes. While this activity will be progressive, high
rainfall rates could cause brief, minor flooding.

A brief dip in temperatures follows Wednesday's storm system. The
coldest period looks to be Friday morning. Guidance has a medium
to high chance for low temperatures slipping into the 30s for
parts of Central Alabama. Forecast winds and relative humidity
suggest patchy frost could be in the cards barring any changes.
Calmer weather conditions are forecast for Saturday and Sunday
with a return to seasonably warm conditions.

16

&&

.AVIATION...
(00Z TAFS)
Issued at 611 PM CDT MON MAR 9 2026

Conditions will deteriorate over the next few hours for
BHM/EET/TCL as a line of strong to severe storms moves through the
region. MVFR to brief IFR ceilings are likely along with gusty
winds with any storm. Heavy rainfall will lead to reduced
visibilities as well. Continued with the PROB30 mention for
AUO/MGM as chances for convection are not as great the further
south we go. Another round of low level stratus and fog are likely
to develop in the wake of this evening's convection. While not
expecting widespread dense fog, there is potential for patches of
dense fog where we see the heaviest rain this evening. VFR returns
by mid day.

95/Castillo

&&

.FIRE WEATHER...

There are no low RH concerns over the next few days. It wont be
until after Wednesday's strong front that lower dew points return
and promote lower afternoon MinRHs (Thu-Sat in the 30% range).
Winds will be southerly between 5-10 mph on Tuesday, and
southerly around 10-15 mph on Wednesday (shifting to the northwest
overnight). Scattered to numerous thunderstorms are forecast for
late afternoon through tonight, some of which may be severe with
strong wind gusts and large hail. Tuesday is looking quieter and
seasonably warm. A line of showers and thunderstorms is likely
late Wednesday afternoon to night, some of which may be severe. A
period of rain-free weather is forecast late week into the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     59  79  61  82 /  80  30  10  10
Anniston    61  80  62  83 /  80  20  10  10
Birmingham  63  80  65  82 /  80  20  10  20
Tuscaloosa  63  83  64  84 /  60  10  10  20
Calera      63  82  63  84 /  70  10  10  10
Auburn      63  82  63  83 /  70  20  10   0
Montgomery  63  84  64  85 /  40  10  10  10
Troy        63  85  63  85 /  20  10  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

DISCUSSION...16
AVIATION...95/Castillo

In the hours before

Special weather statement, Mar 9, 6:36 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
636 PM CDT Mon Mar 9 2026

ALZ012-013-100015-
Fayette AL-Lamar AL-
636 PM CDT Mon Mar 9 2026

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN FAYETTE AND SOUTHERN
LAMAR COUNTIES THROUGH 715 PM CDT...

At 635 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Caledonia to near Kennedy to near Bluff.
Movement was southeast at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fayette, Millport, Kennedy, Belk, Ashcraft Corner, Stone Wall, Star,
Hightogy, Fayette County Public Lake, and Melborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Alabama.

&&

LAT...LON 3375 8825 3365 8795 3376 8795 3361 8761
      3361 8763 3358 8763 3358 8767 3353 8767
      3352 8768 3354 8828
TIME...MOT...LOC 2335Z 306DEG 42KT 3364 8834 3362 8804 3375 8789

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

87/Grantham
Special weather statement, Mar 9, 6:40 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Birmingham AL
640 PM CDT Mon Mar 9 2026

ALZ015-024-100030-
Walker AL-Jefferson AL-
640 PM CDT Mon Mar 9 2026

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL WALKER AND NORTH
CENTRAL JEFFERSON COUNTIES THROUGH 730 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lynns Park, or near Cordova, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jasper, Gardendale, Sumiton, Cordova, Dora, Adamsville, Warrior,
Kimberly, Graysville, Morris, Brookside, Sipsey, Cardiff, Rocky
Hollow, Burnwell, Beloit, Lynns Park, Sayre, Barney, and Empire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Alabama.

&&

LAT...LON 3385 8696 3384 8695 3382 8695 3382 8693
      3384 8690 3381 8674 3360 8686 3375 8727
      3389 8721
TIME...MOT...LOC 2340Z 292DEG 30KT 3380 8716

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

87/Grantham
Special weather statement, Mar 9, 6:57 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
657 PM CDT Mon Mar 9 2026

ALZ017-018-020-100115-
Etowah AL-Blount AL-Cherokee AL-
657 PM CDT Mon Mar 9 2026

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN BLOUNT...ETOWAH AND
CHEROKEE COUNTIES THROUGH 815 PM CDT...

At 657 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Section to near Blountsville. Movement was east
at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gadsden, Rainbow City, Oneonta, Attalla, Piedmont, Hokes Bluff,
Centre, Cedar Bluff, Blountsville, Cleveland, Little River Canyon
National Preserve, Forney, Centre Municipal Airport, Glencoe, Sardis
City, Steele, Leesburg, Altoona, Snead, and Susan Moore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, northeastern and east central Alabama.

&&

LAT...LON 3452 8551 3396 8540 3394 8553 3397 8574
      3393 8574 3396 8584 3391 8593 3394 8617
      3399 8620 3399 8628 3396 8631 3401 8665
      3423 8643 3410 8630 3418 8619 3420 8584
      3424 8584 3426 8577 3437 8563 3453 8552
TIME...MOT...LOC 2357Z 283DEG 31KT 3459 8595 3406 8655

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

87/Grantham
Local storm report, Mar 9, 7:15 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
715 PM CDT Mon Mar 9 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Tstm Wnd Dmg     Brooksville             34.18N 86.47W
03/09/2026                   Blount             AL   Emergency Mngr

            Reports of gusty winds and a few tree down
            reports in Blount County. Altoona,
            Blountsville, Brooksville.

&&

GMS
Local storm report, Mar 9, 7:20 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
720 PM CDT Mon Mar 9 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Tstm Wnd Dmg     1 N New Lexington       33.58N 87.66W
03/09/2026                   Tuscaloosa         AL   Broadcast Media

            An 18-wheeler/semi/big rig was flipped on
            Highway 13 near the Tuscaloosa county line.

&&

GMS
Special weather statement, Mar 9, 7:34 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
734 PM CDT Mon Mar 9 2026

ALZ017-019-021-024-026-027-100145-
Calhoun AL-Jefferson AL-Talladega AL-St. Clair AL-Cleburne AL-
Blount AL-
734 PM CDT Mon Mar 9 2026

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN TALLADEGA...
SOUTHEASTERN BLOUNT...CALHOUN...NORTHEASTERN JEFFERSON...ST. CLAIR
AND CENTRAL CLEBURNE COUNTIES THROUGH 845 PM CDT...

At 734 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sumiton to near Clay to near Hokes Bluff.
Movement was southeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northeastern Birmingham, Anniston, Oxford, Trussville, Gardendale,
Pell City, Jacksonville, Irondale, Leeds, Moody, Rainbow City,
Fultondale, Piedmont, Springville, Odenville, Heflin, Sumiton, Cobb
Town, Fort McClellan, and Saks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, northeastern and east central Alabama.

&&

LAT...LON 3347 8583 3347 8589 3350 8585 3350 8590
      3346 8591 3350 8648 3355 8648 3350 8661
      3372 8704 3377 8702 3378 8678 3399 8622
      3384 8605 3391 8590 3395 8588 3393 8574
      3397 8574 3394 8550 3396 8540 3375 8536
TIME...MOT...LOC 0034Z 294DEG 39KT 3371 8702 3373 8656 3406 8591

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

87/Grantham

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 00:00Z

0.7 hours before the tornado, 47 km from the path. March 10, 2026.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2026-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 877 joules per kilogram, CIN -19, lifted condensation level 1079 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2026-03-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 150 square meters per square second, 0 to 6 km bulk shear 52 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
877 J/kg
Mixed-layer CIN
-19 J/kg
Surface CAPE
1431 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.1
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 12:00Z

11.3 hours after it, 47 km from the path. March 10, 2026.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2026-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 225 joules per kilogram, CIN -36, lifted condensation level 669 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2026-03-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 171 square meters per square second, 0 to 6 km bulk shear 38 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-36 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The radar

The Birmingham radar (KBMX), 49 km away, was scanning. The volume nearest the touchdown began at 00:37 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:32 UTCFLASH FLOOD1 S BrightonJefferson, ALBrighton fd reports that Valley Creek is overflowing on Harmer Street.
00:05 UTCTSTM WND DMG1 N New LexingtonTuscaloosa, ALAn 18-wheeler/semi/big rig was flipped on Highway 13 near the Tuscaloosa county line.
00:10 UTCTSTM WND DMGHooverJefferson, ALTrees down in the Hoover area.
00:26 UTCTSTM WND DMGMorrisJefferson, ALTrees and powerlines downed.
00:40 UTCTSTM WND DMG1 Nne Bull CityJefferson, ALHeavy tree fall on Betty Hill Road. FD conducting search operations and are having to cut their way through.
00:40 UTCTORNADO1 Nne Bull CityJefferson, ALAn EF-0 tornado with winds up to 80 mph was confirmed in western Jefferson County. Path length 5.83 miles and width 200 yards.
00:46 UTCTSTM WND DMG4 Nw North JohnsJefferson, ALTrees down in the area of Mud Creek Road and Groundhog Road.
00:57 UTCTSTM WND DMG1 W HueytownJefferson, ALLarge oak tree downed, taking out a fence.
00:58 UTCTSTM WND DMGBessemerJefferson, ALTrees down in the Bessemer area, some involving power lines.
01:06 UTCTSTM WND DMG1 Ese Ross BridgeJefferson, ALTrees down on Shades Crest Road.
01:10 UTCTSTM WND DMGHooverJefferson, ALCorrects previous tstm wnd dmg report from Hoover for time. Trees down in the Hoover area.
01:11 UTCTSTM WND DMGVestavia HillsJefferson, ALTrees down in the Vestavia Hills area.
01:12 UTCTSTM WND DMGHomewoodJefferson, ALTrees down in the Homewood area.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2026 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. A survey can be revised, so the rating, the path and the casualties can all still change.

Sources

NWS Damage Assessment Toolkit, the record the survey teams file from the damage, and NOAA Storm Prediction Center storm reports. Neither is the official database for 2026, which SPC publishes in the spring of 2027.